Methylphenidate (MPH) exposures reported to a regional poison control center during a 2-year period were analysed at Wayne State University School of Medicine, Detroit, MI. Of 289 patients exposed, 41% had taken their own medication. Only cases involving non-sustained release MPH were included. The mean overdose of MPH ingested was 1.7 mg/kg (range, 0.06-29 mg/kg). Symptoms, most commonly tachycardia, agitation, and lethargy, developed in 31%; and showed a dose-response relationship. Symptoms were more severe and 3 times as frequent with intentional compared to unintentional exposures. Of 149 accidental ingestions, 143 were in children, of whom 65% developed symptoms, including tachycardia, agitation, insomnia and rash. Multiple symptoms including abdominal pain, emesis, or hypertension, in combination with tachycardia or agitation, occurred in the remainder. Most therapeutic errors occurred in the 6 to 11 year-old group, whereas the highest rate of symptoms was reported in the 0 to 5 year-old group. These included lethargy, agitation, headache, dystonia, and vomiting. Outcome was not significantly altered by gastric decontamination, performed in 105 patients. The peak age period for exposure was 6 to 9 years, and therapeutic error was the most common reason. [1]

COMMENT. Methylphenidate exposure is associated with symptoms in one third of patients. Tachycardia, agitation, and lethargy are the most frequent symptoms. Accidental ingestion is more common than intentional exposure, and therapeutic error occurs most frequently during the 6 to 11 year-old period. The potential for the development of lethargy and impaired consciousness argues against the use of syrup of ipecac or charcoal in prehospital recommended treatment measures.